North Carolina, 2009Tornadoes and Flash Flooding in North Carolina, May 5, 2009
May 5, 2009 · NWS RAH · 21 events in 8 counties and zones
|The cells produced 4 tornadoes in Johnston, Nash and Wilson counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $1.9 million
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two tornadic supercells developed along a stalled warm front that extended across souther piedmont and coastal plain of North Carolina.|The cells produced 4 tornadoes in Johnston, Nash and Wilson counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 5, 6:29 AM EST, 46 minutes earlier.
Area forecast discussion, May 5, 6:29 AM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
729 AM EDT TUE MAY 05 2009
.SYNOPSIS...
A FRONT WILL STALL ACROSS CENTRAL NC BEFORE DISSIPATING ON
WEDNESDAY. ANOTHER FRONT WILL PUSH EAST INTO THE AREA ON
THURSDAY...AND STALL OVER THE SOUTHEAST STATES THROUGH SATURDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 540 AM TUESDAY...
QUICK UPDATE TO ACCOUNT TO RAISE POPS FROM LIKELY TO CATEGORICAL FOR
EXPANSIVE AREA OF RAIN SHOWERS MOVING NORTHEAST INTO CENTRAL AND
SOUTHERN PORTIONS OF THE FORECAST AREA.
AS OF 315 AM TUESDAY...
VERY IMPRESSIVE COLD FRONT IS CURRENTLY SAGGING SOUTH ACROSS THE
NORTHERN TIER OF THE FORECAST AREA...WITH A 11 DEGREE FAHRENHEIT
GRADIENT OVER A 30 MILE STRETCH AS HENDERSON...AS TEMPERATURES JUST
NORTH OF THE TRIANGLE HAVE FALLEN INTO THE MID 50S...WHILE RDU
SITS AT A MILD 66 DEGREES. THIS SURFACE BOUNDARY WILL BISECT THE
FORECAST AREA TODAY AND TONIGHT...SERVING AS ONE LIFT SOURCE OVER
THE NEXT 24 HOURS. THE OTHER PRIMARY MEANS FOR FORCING...WILL BE
MULTIPLE MID AND UPPER LEVEL PERTURBATIONS MOVING ACROSS THE
AREA...WITH THE FIRST CURRENTLY SPREADING EAST UPSTATE GA AND
EASTERN TN. BOTH THE WRF AND GFS HAVE A DECENT HANDLE WITH THE
CONVECTION ACROSS WESTERN GA AND SC THAT IS ASSOCIATED WITH THE
DPVA...WHICH PROGRESSES THIS AREA OF CONVECTION NORTHEAST INTO THE
SANDHILLS AND SOUTHERN COASTAL PLAIN THIS MORNING. WILL CARRY
CATEGORICAL POPS ACROSS THE CENTRAL AND SOUTHEASTERN THIS
MORNING...WITH CHANCE ACROSS THE NORTHWEST PIEDMONT. THEN THE
SOUTHERN TAIL OF THE UPPER LEVEL TROUGH SHEAR AXIS...CURRENTLY
EXTENDING FROM THE NORTHERN PLAINS TO SOUTHERN MO IS EXPECTED TO
ROTATE ACROSS THE AREA. THIS WILL TRIGGER A SECOND ROUND OF
CONVECTION THIS AFTERNOON AS ANOTHER 30 TO 35 KT 925MB JET TRAVERSES
EASTERN NC. THIS UNIDIRECTIONAL SHEAR OF AROUND 40KTS WILL BRING A
THREAT OF MAINLY STRAIGHT LINE DAMAGING WIND IN THE WARM SECTOR FROM
US 1 EAST...WHERE MODELS SHOW 1000 TO 1500 J/KG OF SURFACE AND MU
CAPE. WILL ALSO HAVE TO BE ON THE LOOK OUT FOR THE THREAT OF
TORNADOES ACROSS THE CENTRAL AND NORTHERN PORTIONS...WHERE EVER THE
FRONT ENDS UP...AS SFC FRONT WILL ENHANCE THE LOW-LEVEL
HELICITY...WITH THE NAM SHOWING AS MUCH AS 250 TO 300 0 TO 1 KM
HELICITY. WILL LIKELY SEE A WATCH OR A COUPLE OF WATCHES BEFORE THE
DAY IS OVER. WILL HIGHLIGHT THREAT IN HWO. A CAD LIKE TEMPERATURE
SPREAD ACROSS THE AREA...WITH AFTERNOON HIGHS RANGING FROM MID 60S
NORTHWEST TO UPPER 70S SOUTHEAST.
CONVECTION WILL BEGIN TO WIND DOWN AS UPPER LEVEL TROUGH AXIS SHIFTS
EAST OF THE AREA THIS EVENING...WITH SUBSIDENCE IN THE WAVE OF THE
EXITING WAVE RESULTING IN ISOLATED TO WIDELY SCATTERED SHOWERS
OVERNIGHT IN A HIGHLY PRECIP WATER AIRMASS. LOWS IN THE UPPER 50S TO
AROUND 60 IN THE NORTHWEST WITH MID 60S SOUTHEAST.
&&
.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
AS OF 315 AM TUESDAY...
THE UNSETTLED/STORMY WEATHER CONTINUES.
FRONT LOOKS TO DISSIPATE ACROSS THE AREA ON WEDNESDAY...PROOF IN THE
DIFFUSE MODEL LI GRADIENT. HOWEVER A MORE PROMINENT S/W TROUGH
HAS BEEN PEGGED FOR SEVERAL MODEL RUNS NOW TO APPROACH THE AREA
LATE IN THE DAY...WITH AN IMPRESSIVE SURFACE WAVE MOVING UP THE
SPINE OF THE APPALACHIANS. THE SURFACE WAVE DRAGS A WELL DEFINED
SURFACE TROUGH THE AREA WEDNESDAY NIGHT WITH A 50KT LOW JET
TRAVERSING THE AREA. CONVECTION WILL INCREASE THROUGH THE AFTERNOON
AND EVENING...WITH ANOTHER THREAT OF SEVERE STORMS...INCLUDING
STRONG DAMAGING WINDS IN THE AFTERNOON EVNG AND POSSIBLE TORNADOES
WEDNESDAY NIGHT ACROSS CENTRAL NC AS MODELS SHOW 750 TO 1000 J/KG OF
MUCAPE AND 300 TO 350 OF 0 TO 1 KM HELICITY ATTENDANT TO THE SURFACE
WAVE PASSAGE. WILL ADD MORE DETAILS IN THE HWO FOR SEVERE THREAT
WEDNESDAY AND WEDNESDAY NIGHT. HIGHS 75-82 AND LOWS 62-68.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
AS OF 3 AM TUESDAY...
THURSDAY: BEST PRECIP CHANCES LOOK TO BE DURING THE MORNING HOURS
THURSDAY AS YET ANOTHER MID LEVEL SHORTWAVE TRAVERSES ACROSS THE
REGION. MOST GUIDANCE IS IN AGREEMENT THAT THIS PIECE OF ENERGY WILL
BE LOCATED EAST OF THE AREA BY 15-18Z. THIS LEAVES THE REST OF THE
DAY UNDER WEAK SUBSIDENCE IN THE SHORTWAVES WAKE ALONG WITH 850-500
MB WESTERLY FLOW. THEREFORE...WILL START THE DAY WITH CHANCE POPS
ACROSS THE AREA...HIGHEST IN THE COASTAL PLAIN WHERE LARGE SCALE
FORCING AND MUCAPES OF AROUND 500 J/KG WILL SUPPORT SCATTERED
SHOWERS AND THUNDERSTORMS. POPS WILL BE TAPERED OFF TO SLIGHT CHANCE
FROM MIDDAY ON WITH ONLY ISOLATED...DIURNALLY DRIVEN SHOWERS AND
THUNDERSTORMS EXPECTED WITH MLCAPES FORECAST TO BE BETWEEN 500-1000
J/KG. A GOOD DEAL OF AFTERNOON SUNSHINE ALONG WITH THICKNESSES IN
THE 1390S SUPPORT LOW TO MID 80S FOR HIGHS. NO ADDITIONAL SHORTWAVES
APPEAR TO AFFECT THE AREA THURSDAY NIGHT...SO IT SHOULD BE A QUIET
BUT VERY MILD NIGHT. LIGHT SW FLOW KEEPS TEMPS IN THE LOW TO MID 60S
FOR MIN TEMPS.
FRIDAY AND SATURDAY: THE LOWEST MID LEVEL HEIGHTS WILL CONTINUE TO
BE ACROSS THE NORTHERN THIRD OF THE COUNTRY INTO SOUTHERN
CANADA...WITH THE BASE OF TROUGHING JUST SKIRTING THE MID
ATLANTIC/CAROLINAS. THIS PLACES US IN DEEP WESTERLY FLOW AND PRECIP
CHANCES WILL HINGE ON ANY PERTURBATIONS/MCVS MOVING THROUGH THE
FLOW. THE GFS IS A CONVECTIVE MESS ON FRIDAY...PRODUCING A FEW SUCH
MCVS THAT MOVE THROUGH THE AREA. THE ECMWF IS ESSENTIALLY DRY FOR
FRI. SINCE THE TIMING AND DEVELOPMENT OF SUCH FEATURES IS DUBIOUS AT
BEST THIS FAR OUT...WILL CONFINE SMALL CHANCE POPS TO DIURNAL
CONVECTION WITH ANY ACTIVITY DIMINISHING EARLY FRI EVE. HIGHS MID TO
UPPER 80S...LOWS AGAIN IN THE 60S SAT MORNING.
MODELS ARE IN FAIR AGREEMENT IN BRINGING A COLD FRONT INTO THE NW
PIEDMONT BY LATE SAT AFTN AND ACROSS THE CWA SAT NIGHT AS THE HEART
OF THE MID LEVEL TROUGH MOVES INTO NEW ENGLAND. BEST HEIGHT
FALLS/MID LEVEL FORCING APPEAR TO STAY NORTH OF THE AREA...SO WILL
KEEP POPS IN THE LOW CHANCE RANGE FOR NOW.
SUNDAY AND MONDAY: FRONT STALLS SOUTH OF THE REGION SUNDAY AND
MONDAY WITH COOL HIGH PRESSURE BUILDING INTO THE AREA. THIS SHOULD
BRING A RETURN TO MORE SEASONABLE TEMPERATURES WITH HIGHS IN THE MID
TO UPPER 70S AND LOWS IN THE MID TO UPPER 50S BY MONDAY MORNING.
WITH THE FLOW REMAINING WESTERLY...ANY SHORTWAVES RIDING THROUGH THE
FLOW (INCREDIBLY DIFFICULT AND TIME THIS FAR OUT) COULD RESULT IN
SOME ISENTROPIC LIFT AND RESULTANT PRECIP AS THE FRONT SINKS SOUTH
OF THE REGION. WILL KEEP FORECAST DRY FOR NOW BUT WILL CONTINUE TO
MONITOR AS THE DAYS PROGRESS.
&&
.AVIATION /12Z TUESDAY THROUGH FRIDAY/...
AS OF 700 AM TUESDAY...
IFR TO LIFR CEILINGS HAVE DEVELOPED BEHIND THE COLD FRONT...WHICH
HAS JUST SHIFTED SOUTH OF THE RDU AND RWI AIRPORTS. THE FRONT IS
EXPECTED TO STALL OUT THIS MORNING VERY CLOSE TO CURRENT
LOCATION...WITH KFAY REMAINING IN WARM SECTOR. KFAY WILL SEE SOME
SIGNIFICANT AVIATION IMPACTS AS WELL...AS AN EXPANSIVE AREA OF HEAVY
RAIN SHOWERS...IN ASSOCIATION WITH AN UPPER LEVEL DISTURBANCE WILL
SPREAD NORTHEAST INTO THE SANDHILLS AND SOUTHERN COASTAL PLAIN THIS
MORNING. VERY LITTLE...IF ANY IMPROVEMENT IS EXPECTED WITH
PREDOMINATELY IFR TO MVFR CEILINGS EXPECTED THROUGHOUT THE DAY AS
ANOTHER UPPER LEVEL DISTURBANCE WILL SWING THROUGH THE AREA THIS
AFTERNOON. WIDESPREAD SHOWERS WITH THUNDER POSSIBLE ACROSS THE
SOUTHERN AND EASTERN TERMINALS. LOSS OF DAYTIME HEATING SHOULD
GREATLY REDUCE CONVECTIVE COVERAGE BY THE EVENING WITH ISOLATED
SHOWERS POSSIBLE OVERNIGHT...WITH CEILINGS QUICKLY LOWERING TO LIFR
TO IFR ACROSS THE AREA TUESDAY NIGHT.
A SERIES OF SURFACE WAVES ARE EXPECTED TO TRACK ALONG THE
QUASI-STATIONARY BOUNDARY...BRINGING AN EXTENDED PERIOD OF UNSETTLED
WEATHER THROUGH MID TO LATE WEEK. WIDESPREAD SHOWERS AND
THUNDERSTORMS ALONG WITH MORNING STRATUS AND FOG WILL BE THE PRIMARY
AVIATION CONCERNS.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...JFB
AVIATION...CBL
Hazardous weather outlook, May 5, 3:52 AM EST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
452 AM EDT TUE MAY 5 2009
NCZ007>011-021>028-038>043-073>078-083>086-088-089-060900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
452 AM EDT TUE MAY 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING AS A STALLED FRONT RESIDES ACROSS CENTRAL NORTH CAROLINA.
SOUTH OF THE FRONT...MAINLY SOUTH OF US 64....THE MAIN SEVERE THREAT
WILL BE DAMAGING WIND GUSTS AND HAIL AS THE AIRMASS DESTABILIZES
IN THE AFTERNOON.
AN ISOLATED TORNADO THREAT IS ALSO POSSIBLE WITH ANY STRONG STORMS
THAT DEVELOP AND TRAVEL ALONG THE COLD FRONT. THE THREAT FOR
SEVERE STORMS APPEARS TO BE GREATEST BETWEEN 2 PM AND 10 PM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AS THE
STALLED FRONTAL BOUNDARY WEAKENS AND DISSIPATES ACROSS THE AREA
WITH THE STRONGEST STORMS DEVELOPING MAINLY ALONG AND EAST OF
INTERSTATE 95.
A STRONG UPPER LEVEL WAVE WILL MOVE ACROSS THE AREA WEDNESDAY
NIGHT. THE ATTENDANT SURFACE WILL MOVE EAST INTO THE AREA
WEDNESDAY EVENING BRINGING THE CHANCE OF SEVERE STORMS TO ALL OF
CENTRAL NC WEDNESDAY EVENING AND INTO WEDNESDAY NIGHT. ONCE AGAIN
THE MAIN SEVERE WEATHER THREATS WILL BE STRAIGHT LINE WINDS AND
LARGE HAIL...WITH AN ISOLATED TORNADO THREAT.
RESIDENTS ACROSS CENTRAL NC ARE ADVISED TO MAINTAIN AWARENESS OF
LOCAL WEATHER CONDITIONS AND POSSIBLE WATCHES AND OR WARNING OVER
THE NEXT COUPLE OF DAYS AS STRONG TO SEVERE STORMS IMPACT THE
AREA.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND AGAIN
ON WEDNESDAY. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE
WEATHER.
In the hours before
Special weather statement, May 5, 5:45 AM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
645 AM EDT TUE MAY 5 2009
NCZ084-085-051115-
RICHMOND-SCOTLAND-
645 AM EDT TUE MAY 5 2009
...STRONG THUNDERSTORMS WILL MOVE ACROSS RICHMOND AND SCOTLAND
COUNTIES THROUGH 715 AM EDT...
AT 645 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
HAMLET...OR ABOUT 8 MILES SOUTH OF ROCKINGHAM...MOVING NORTHEAST AT
25 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR HAMLET AROUND 655 AM EDT.
GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL...TORRENTIAL DOWNPOURS...
AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS.
JFB
Special weather statement, May 5, 5:58 AM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
658 AM EDT TUE MAY 5 2009
NCZ075>077-051130-
HARNETT-LEE-MOORE-
658 AM EDT TUE MAY 5 2009
...STRONG THUNDERSTORMS WILL MOVE ACROSS LEE...HARNETT AND MOORE
COUNTIES THROUGH 730 AM EDT...
AT 658 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
PINEHURST...OR ABOUT OVER SOUTHERN PINES...MOVING NORTHEAST AT 35
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WHISPERING PINES...
VASS...CAMERON.
GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL...TORRENTIAL DOWNPOURS...
AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS.
JFB
Special weather statement, May 5, 6:06 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
706 AM EDT TUE MAY 5 2009
NCZ086-051145-
HOKE-
706 AM EDT TUE MAY 5 2009
...STRONG THUNDERSTORMS WILL MOVE ACROSS HOKE COUNTY THROUGH 745 AM
EDT...
AT 706 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 8 MILES
SOUTHWEST OF BOWMORE...OR ABOUT 8 MILES NORTHEAST OF LAURINBURG...
MOVING NORTHEAST AT 25 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BOWMORE...ANTIOCH...
RAEFORD...AND...SILVER CITY.
GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL...TORRENTIAL DOWNPOURS...
AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS.
JFB
Special weather statement, May 5, 7:08 AM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
808 AM EDT TUE MAY 5 2009
NCZ088-089-051300-
CUMBERLAND-SAMPSON-
808 AM EDT TUE MAY 5 2009
...STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON AND CUMBERLAND
COUNTIES THROUGH 900 AM EDT...
AT 807 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
FAYETTEVILLE...MOVING NORTHEAST AT 30 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR VANDER AROUND 815 AM EDT...
EASTOVER AROUND 820 AM EDT...STEDMAN AROUND 825 AM EDT.
GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
RAINFALL AMOUNTS BETWEEN A HALF AND ONE INCH WILL OCCUR IN LESS THAN
30 MINUTES. THIS MAY LEAD TO BRIEF FLOODING OF INTERSECTIONS AND LOW
LYING AREAS IN FAYETTEVILLE.
WSS
Event by event
9 hail, 4 tornado, 3 thunderstorm wind, 3 flash flood, 1 lightning, 1 flood. Local standard time, as filed.
Lightning, Sampson
- When
- May 5, 7:15 AM EST
- Where
- Sampson County, 3.33 mi N of Hayne
- Property damage
- $175,000
- Reported by
- Newspaper
- Coordinates
- 35.028, -78.591
Lightning struck a one-story wood and brick house. The home quickly became completely engulfed in flames. Fire Marshall reported the fire source originate from an electrical wall outlet.
Hail, Sampson
- When
- May 5, 1:45 PM EST
- Where
- Sampson County, 0.89 mi SW of Monks Xrds
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.210, -78.340
Penny sized hail was reported by the public along United States Highway 701, near Monks Crossroads.
Tornado, Johnston
- When
- May 5, 3:25 PM EST to 3:26 PM EST
- Where
- Johnston County, 3.96 mi WNW of Micro to 3.71 mi WNW of Micro
- Rating
- EF0
- Path length
- 0.44 mi
- Path width
- 25 yd
- Property damage
- $28,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.593, -78.265
An EF-0 tornado touched down in the area of 2550 NC Highway 39. The tornado damaged the roofs of four buildings and blew a boat into a car causing moderate damage.
Tornado, Wilson
- When
- May 5, 3:44 PM EST to 3:51 PM EST
- Where
- Wilson County, 0.69 mi E of Buckhorn Xrds to 0.97 mi N of Rock Ridge
- Rating
- EF2
- Path length
- 2.77 mi
- Path width
- 100 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $1.5 million
- Reported by
- NWS Storm Survey
- Coordinates
- 35.679, -78.108
At the intersection of North Carolina highway 581 and North Carolina Highway 42 at Buckhorn Crossroads and EF-0 tornado touched down at 3:44 EST and tracked off to the northeast. At Buckhorn Crossroads several trees were snapped off and shingles blown off a house.
As the tornado moved to the northeast it tracked into a wooded area and began to intensive. It emerged from the wooded area just to the southwest of the intersection of Sadie Road and Rock Ridge School Road, into the Rock Ridge area, at 4:50 PM and had strengthen to an EF-2. At that time, peak winds were estimated at 120 to 135 mph with a path width of 100 yards. The first home that was damage to the southwest of the aforementioned intersection was a well built brick home that sustained roof and some structural damage. The carport attached to this house was destroyed as well. The tornado continued to track to the northeast uprooting and snapping off numerous hardwood trees, before crossing Sadie Road, just south of Rock Ridge School Road. In this area, the tornado caused significant roof and structural damage to two well built homes. Two garages where destroyed as well, one attached and one external. Other homes in the area sustained damage and downed trees as well. In all, eight house in the Rock Ridge area received some damage and downed trees.
The tornado then crossed Rock Ridge School Road and continued to track off to the northeast into a field and eventually a wooded area where the tornado lifted.
Tornado, Johnston
- When
- May 5, 4:26 PM EST to 4:44 PM EST
- Where
- Johnston County, 3.85 mi S of Emit to 4.83 mi E of Emit
- Rating
- EF1
- Path length
- 6.93 mi
- Path width
- 30 yd
- Continued into
- Nash, Nc (RAH)
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.675, -78.277
An EF-1 tornado touched down initially just to the west of NC Highway 96 in a wooded area. The tornado cross NC Highway 96 and produced significant damage to several homes along and east of NC Highway 96. The homes sustained exterior and roof damage with uprooted or snapped tree damage consistent with EF-1 damage. |The tornado proceed to cross NC Highway 39. Several homes between Antioch Church Road and NC Highway 42 sustained damaged. The tornado continued to track east-northeast, causing roof shingle damage to the Antioch Fire Station and a nearby home. A mobile home near the fire department also sustained shingle and siding damage. The tornado then continued to track northeast across Barnes Lake Road and NC Highway 222, where it caused significant tree damage and some minor roof or shingle damage to surrounding homes or mobile homes. The tornado then |exited the county, crossing over into southwest Nash County.
Tornado, Nash
- When
- May 5, 4:44 PM EST to 4:46 PM EST
- Where
- Nash County, 3.3 mi SE of Middlesex
- Rating
- EF0
- Path length
- 0.23 mi
- Path width
- 30 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 35.742, -78.185
The tornado tracked northeast through open field and woodland area where it produced significant tree damage. The tornado quickly lifted up after crossing Smith Road and Beaver Dam Road.
Hail, Stanly
- When
- May 5, 4:54 PM EST
- Where
- Stanly County, 1.11 mi NW of Albemarle Arpt
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 35.340, -80.195
Penny sized hail was reported at the intersection of North Carolina Highway 24 and United States Highway 52.
Thunderstorm Wind, Stanly
- When
- May 5, 4:54 PM EST
- Where
- Stanly County, 1.85 mi SE of Albemarle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.355, -80.193
Trees were reported down on power lines at Brown Avenue and North Fifth Street in Albemarle, North Carolina.
Hail, Wake
- When
- May 5, 5:04 PM EST
- Where
- Wake County, Morrisville
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.820, -78.830
Penny sized hail was reported at the Morrisville Town Hall and Fire Department.
Hail, Nash
- When
- May 5, 5:07 PM EST
- Where
- Nash County, 2.34 mi ESE of Strickland Xrds
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.840, -77.980
Quarter sized hail was reported at North Carolina Highway 97 and Interstate 95.
Thunderstorm Wind, Wake
- When
- May 5, 5:10 PM EST
- Where
- Wake County, 0.91 mi SE of Upchurch to 0.98 mi SE of Upchurch
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.770, -78.859
Trees were reported down on Jenks-Carpenter Road and Burgwin Wright Way.
Hail, Nash
- When
- May 5, 5:14 PM EST
- Where
- Nash County, 0.56 mi NE of Strickland Xrds
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.856, -78.013
Quarter sized hail was reported along North Carolina Highway 97 at Strickland Crossroads.
Hail, Montgomery
- When
- May 5, 5:35 PM EST
- Where
- Montgomery County, 2.07 mi S of Wadeville
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.250, -79.980
Penny sized hail was reported along North Carolina Highway 109.
Hail, Wake
- When
- May 5, 5:59 PM EST
- Where
- Wake County, 1.32 mi WSW of Fawlers Xrds
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.870, -78.620
Nickel sized hail was reported near Spring Forecast Road and Falls of Neuse Road.
Thunderstorm Wind, Franklin
- When
- May 5, 6:05 PM EST
- Where
- Franklin County, 1.18 mi S of Daddysville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.883, -78.224
One tree was reported down across Tant Road.
Flash Flood, Wake
- When
- May 5, 6:15 PM EST to 7:30 PM EST
- Where
- Wake County, 1.11 mi SSW of Morrisville to 1.23 mi SSW of Morrisville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.804, -78.835
Flash flooding was reported at the Preston Wood Golf Course.
Flash Flood, Wake
- When
- May 5, 6:15 PM EST to 7:15 PM EST
- Where
- Wake County, 1.94 mi SSE of Millbrook to 1.95 mi SSE of Millbrook
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 35.824, -78.609
Two to three feet of water was reported over Atlantic Avenue at Highwoods Boulevard. One vehicle was reported stalled in the flood waters.
Flash Flood, Wake
- When
- May 5, 6:18 PM EST to 7:30 PM EST
- Where
- Wake County, 0.77 mi W of Brentwood to 0.91 mi W of Brentwood
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.830, -78.584
One foot of flowing water was reported across Capitol Boulevard at Old Buffaloe Road.
Hail, Stanly
- When
- May 5, 6:18 PM EST
- Where
- Stanly County, 5.66 mi ENE of Porter
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.309, -80.082
Penny sized hail was reported along North Carolina Highways 24/27/73, near Tillery Lake.
Hail, Wake
- When
- May 5, 6:23 PM EST
- Where
- Wake County, 1.62 mi NNW of Knightdale
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.800, -78.494
Quarter sized hail was reported near Knightdale Boulevard and Village Squire Court.
Flood, Wake
- When
- May 5, 6:35 PM EST to 7:30 PM EST
- Where
- Wake County, 1.38 mi N of Asbury to 1.43 mi N of Asbury
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.800, -78.750
One to two feet of water was reported standing in Medfield Subdivision.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, May 5 to 20, 200960 injured · $34 million · 2 events
- Tornadoes and Flash Flooding in Arkansas, May 5 to 7, 20093 injured · $7.3 million · EF1 · 60 events
- Tornadoes and Flash Flooding in Mississippi, May 5 to 6, 20092 injured · $2.1 million · EF1 · 66 events
- Heavy Rain in California, May 5, 20091 death · 1 injured · $50,000 · 1 event
- Tornado and Flash Flooding in Mississippi, May 5 to 6, 2009$640,000 · EF1 · 31 events
- Wildfire in Arizona, May 5 to 7, 20091 injured · $560,000 · 1 event
- Flooding in Kentucky, May 5 to 26, 2009$100,000 · 5 events
- Hail in Texas, May 5, 2009$40,000 · 4 in hail · 10 events
- Flash Flood and Flood in North Carolina, May 5, 2009$50,000 · 50 kt wind · 3 events
- Hail and Lightning Strike in South Carolina, May 5, 2009$50,000 · 1.75 in hail · 3 events
- Flash Flood and Damaging Wind in Florida, May 5, 2009$35,000 · 52 kt wind · 2 events
- Tornadoes in North Carolina, May 5, 2009$25,000 · EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169179, 169198, 159713, 159950, 159761, 159764, 169201, 169233, 169202, 169199, 169245, 169200, 169236, 169239, 169246, 169189, 169195, 169196, 169241, 169240, 169197.